Why is Heroin Cut with Fentanyl?

Why is Heroin Cut with Fentanyl?

Dealers often cut heroin with fentanyl because fentanyl is relatively cheaper than heroin, along with being stronger, lighter and easier to smuggle.

Heroin is an illicit opioid that has become increasingly popular in the United States. It’s a rise in popularity recently has partly to do with the regulations on obtaining other prescription opioids; it is cheaper and easier to obtain.

Fentanyl is a powerful prescription opioid that has also become increasingly popular in the United States. It is normally used to treat severe pain after surgery or for those that have developed a tolerance to other opioids. Fentanyl is 50 to 100 times more potent than Morphine. Fentanyl is a synthetic opioid, which means it is man-made. It is manufactured rather easily in illegal labs and also in pharmaceutical laboratories. Most of the fentanyl that comes into the U.S. comes from China.

Why is Heroin Cut with Fentanyl?

Reasons for cutting heroin with fentanyl

There are a few reasons why heroin is cut with fentanyl. Dealers often cut heroin because fentanyl is relatively cheaper than heroin, and it is lighter and easier to smuggle.  Most importantly, fentany is much more powerful than heroin, so you need less of it to pack a strong punch. Also, there is a shortage of heroin and a growing amount of fentanyl coming from Mexico and China. Street-level dealers will cut heroin with fentanyl to maximize their profits. They can stretch out the heroin they have much longer when they cut it, and that means they are making a lot more money. Another reason is that it only takes a tiny dose of the mixture to produce a powerful euphoria.

According to the National Institutes of Health: 

Commonly, retail heroin is ‘cut,’ either with diluents to add weight and stretch the substance, or adulterants, to improve uptake of the heroin, complement its effects or address a side-effect (e.g. diphenhydramine for itching). High levels of ‘cut’ do not necessarily dissuade users from purchasing heroin, although responses vary: the addition of psychoactive adulterants is appealing to some users while others show hostility. (NIH)

Anytime you get drugs off the street, you are taking a huge risk with your life. No one knows what is in these substances, and most dealers will do about anything to make as much money as possible. This may sound quite harsh, but they don’t care about what they are selling/giving you.

Heroin and Fentanyl Overdoses

Overdose and overdose fatalities have skyrocketed over the last few years, and one of the causes is substances being cut with fentanyl. Buyers are purchasing what they believe to be heroin or another substance, and they are getting a deadly mixture. Statistics produced by the NIH show a steady rise in overdose deaths involving heroin and fentanyl.

Drug overdose deaths involving heroin rose from 1,960 in 1999 to 15,469 in 2016. Since 2016, the number of deaths has remained steady with 14,996 deaths reported in 2018. The number of deaths involving heroin in combination with synthetic narcotics has been increasing steadily since 2014 and shows that the increase in deaths involving heroin is driven by the use of fentanyl. (NIH)

Reports have been out for a few years about illicit substances being mixed with fentanyl, and the rise in the number of overdose deaths. Unfortunately, this hasn’t scared enough people with addiction issues to seek treatment; it’s still happening.

Signs and Symptoms of a Heroin or Fentanyl Overdose

Sometimes you can reverse a heroin/fentanyl overdose if you catch it and act immediately. If you are near or with someone and witness any of the following signs and symptoms, call 911 right away or get them to the emergency room.

  • Limp body
  • Vomiting
  • Inability to speak
  • Slow heartbeat
  • Low blood pressure
  • Slow breathing
  • Difficulty waking up from sleep
  • Blue or purple lips or fingernails
  • Extremely pale face

Unfortunately, very few people who overdose on heroin cut with fentanyl make it to the emergency room.

Can You Treat a Heroin and Fentanyl Overdose?

There is a drug called Narcan (Naloxone) that has proven to be effective with opioid overdoses if it’s administered right away. Narcan is now available in the United States without a prescription from your doctor. Anyone can purchase the nasal spray directly from your pharmacist. If you have loved ones that have heroin or other opioid addiction, it may not be a bad idea to have Narcan on hand.

Narcan attaches to the opioid receptors in the brain and stops the effects of the heroin. Also, Narcan works almost immediately after it is administered. Anyone that has been given Narcan needs to be monitored for at least 2 hours to ensure their breathing is normal. If you administer Narcan to anyone, they still need to be taken to the emergency department immediately after it has been given.

Treatment for Heroin and Fentanyl Addiction

Of course, the best way to prevent a heroin/fentanyl overdose is to seek treatment. If you or someone you love is struggling with addiction, our addiction specialists are available around the clock to assist you. Absolute Awakenings tailors their treatment to each unique patient. Recovery is not a one size fits all approach, so we provide individualized care. What are you waiting for? Call us today!